Kentucky, 2003

Flood in Kentucky, March 20, 2003

March 20, 2003 · NWS ILN · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 20, 3:45 PM EST, 2 hours earlier.

Area forecast discussion, Mar 20, 3:45 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EST THU MAR 20 2003

SO FAR HAVE SEEN JUST ISOLATED THUNDERSTORMS IN THE FORECAST AREA.
BUT CLUSTER OF STORMS WILL SOON BE MOVING IN FROM THE SOUTH WHILE
BULK OF ACTIVITY HAS BEEN TO THE WEST OF THE AREA. PLENTY OF
INSTABILITY AROUND WITH FAVORABLE WET BULB HEIGHTS SUGGEST SCATTERED
THUNDERSTORMS WITH HAIL INTO THE EVENING.

APPEARS THAT WEAKENING MCS WILL MOVE NORTHEAST UP THE OHIO VALLEY
LATER TONIGHT AHEAD OF MAIN SHORT WAVE. EXPECT THIS TO BRING AT
LEAST SOME RAINFALL TO THE ENTIRE AREA. THIS PRECIPITATION COULD
LINGER INTO FRIDAY MORNING ACROSS THE NORTHERN ZONES. THEN COLD
FRONT WILL SWING THROUGH DURING THE DAY. MIGHT BE SUFFICIENT LOW
LEVEL MOISTURE AND INSTABILITY TO DEVELOP SOME SHOWERS ALONG THE
BOUNDARY. HAVE GONE ALONG WITH WARMER HIGHS SUGGESTED BY ETA 2 METER
TEMPERATURES.

MODELS DIVERGE A BIT IN TIMING OF THE NEXT CLOSED LOW MOVING ACROSS
THE GREAT LAKES ON SATURDAY. BUT NO MATTER AS THE MAIN EFFECTS OF
THIS SYSTEM SHOULD STAY NORTH OF THE AREA. NEXT CHANCE OF
PRECIPITATION STILL APPEARS TO BE FOR TUESDAY AND WEDNESDAY.

.ILN...NONE.
Hazardous weather outlook, Mar 20, 3:48 AM EST, 13 hours 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-201045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
348 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE FOUND OVER THE ENTIRE REGION TODAY.
THE ATMOSPHERE SHOULD BE ABLE TO SUPPORT SMALL HAIL IN MOST OF THESE
STORMS...AND A FEW OF THEM COULD PRODUCE LARGE HAIL AND POSSIBLY
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS REMAIN POSSIBLE TONIGHT INTO EARLY FRIDAY.
THESE STORMS MAY PRODUCE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FRANKS

In the hours before

Special weather statement, Mar 20, 11:50 AM EST, 5 hours 55 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1150 AM EST THU MAR 20 2003

A LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST ACROSS THE MID
MISSISSIPPI VALLEY THROUGH TONIGHT. AS IT DOES...SOUTHERLY WINDS OUT
AHEAD OF THE LOW WILL PULL WARM AND MOIST AIR INTO THE OHIO VALLEY.
THIS WILL ALLOW THE AIRMASS ACROSS THE REGION TO BECOME UNSTABLE
WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THROUGH THE
AFTERNOON.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...ALTHOUGH DAMAGING WINDS ARE ALSO
POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Mar 20, 3:26 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
326 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    MIDLAND                   OH   .88 INCH HAIL
03/20/03   CLINTON                        HAIL COVERING GROUND
Local storm report, Mar 20, 3:54 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
354 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    1 E LONDON                OH   .88 INCH HAIL
03/20/03   MADISON

0347 PM    1 N LONDON                OH   .88 INCH HAIL
03/20/03   MADISON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lewis

When
March 20, 5:45 PM EST to 6:30 PM EST
Where
Lewis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain caused minor flooding of roadways across the western part of the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344599.